Click here to print this page

Planning Retirement Online

 

Statins in the news again

May 2017

woman taking pill

Here at Laterlife we have reported regularly on the latest news on statins, which are one of the more controversial drugs used widely by our age group.

The latest news just out highlights medical concern the thousands of people are dying because they haven’t taken statins due to concern over non-existent side effects.

Professor Peter Sever from the respected national Heart and Lung Institute at Imperial College in London is now urging the Medicines and Healthcare Products regulatory Agency to remove the warnings of side effects on the packaging because he says this could save many lives.

This is all based on a recent study just published which found statins do not cause all the side-effects which have put so many people off from taking the drug.

The research was based on 10,000 people and demonstrated that people who were given sugar pills but told the drugs were statins reported a high incidence of side effects including muscle pain, sleep disturbance and cognitive impairment.

It must be born in mind that the study was funded by drug company Pfizer, a company which makes statins. However the authors said all data collection, analysis and interpretation of the results was carried out independently.
Professor Sever was the lead author of the study and said the warnings on the packaging of statins was bad science and had misled the public, putting many people off taking the drug.

The researchers involved in the study are now saying that they hope this latest research will finally quash the debate around statins, and reassure doctors and patients that the benefits of statins far outweigh concerns about side effects. 

A medical director at the British Heart Foundation has also warned that the side effects often attributed to statins are not actually uncommon in the general population for a whole variety of reasons.

Sir NIlesh Samani said when patients take a statin and then develop symptoms such as muscle aches, memory loss or sleep disturbance, then understandably they may attribute them to the statins they are taking, while this might not be the cause at all.

The controversy will continue of course. There is evidence that statins carry around a 9 per cent increased risk of diabetes and there is also concern among a number of doctors who are against the general mass medicalisation of a population.



Back to LaterLife Interest Index


Bookmark This Share on Facebook Receive more like this

 

Latest Articles:

Health food of the month - Haggis

haggis

Most people have heard of haggis; the traditional Scottish dish that is closely associated with Burns night in January each year. But what exactly is a haggis and is it good for you?

AXA Health: 7 common myths about arthritis explained

man rubbing his wrist

Around 10m people in the UK haverthritis, according to figures from the NHS.

With so many people living with the condition, it’s perhaps no surprise that many misconceptions about treatment and prevention have cropped up.

Can the NHS survive?

doctor checking patient's blood pressure

Most of us have lived all our lives with the National Health Service and it can be a surprise to realise that until it was introduced some people simply couldn’t afford medical treatment. Can you imagine what that would be like?

Breakthrough drug for Huntington’s may have implication for Alzheimer’s and other diseases

woman comforting man

The development of a new drug that stops Huntington’s disease is now being talked about as one of the biggest medical breakthroughs in half a century.

Back to LaterLife Health Section

Visit our Pre-retirement Courses section here on laterlife or our dedicated Retirement Courses site

Bookmark


Advertise on laterlife.com



LaterLife Travel Insurance in Association with Avanti